Background: Hypersensitivity reactions to gonadotropin releasing hormone analogues (GnRHa) is a rare but serious side effect . Besides, local reactions, urticaria, anaphylaxis, serum disease, Henoch Schonlein Purpura (HSP) have been reported during GnRHa treatment.. Clinicians should be aware of the potential association of GnRHa with systemic hypersensitivity reactions.
Case reports: Here, we report nine girls with systemic hypersensitivity reactions to GnRHa among 232 patients with precocious puberty receiving GnRHa treatment in a time period of 3 years (3.8%). Six patients had type 1 hypersensitivity reaction (generalised hives, pruritus, and/or edema) to triptorelin acetate (TA), two patients to leuprolide acetate (LA), and one patient to both medications who also developed anaphylaxis to LA during intradermal skin prick test. Another patient had purpuric skin reactions which was consistent with HSP. GnRHa treatment was discontinued in two patients (due to anaphylaxis in one and, refusal to continue treatment in the other). Treatment was changed to the other GnRHa preparation (n=6), or was continued with the same medication with premedication ofantihistamines and corticosteroids before GnRHa injection (n=1) due to unavailability of alternative GnRHa at that time. None of the patients developed new reactions after these precautions.
Based on our experience, the following algorithm is proposed for systemic hypersensitivity to GnRHa tretment: After the exclusion of other potential etiological factors, if GnRHa related allergy is likely, we suggest to switch to alternative GnRHa under medical supervision. If there is no reaction to alternative GnRHa continue with that. If there is reaction with alternative GnRHa we perform skin prick test (SPT) and intradermal test (IDT). If no reaction is detected to the active medication; we suggest to continue with same GnRHa with premedication. If SPT and IDT shows reactivity to active medication and if treatment is mandatory we suggest desensitization, or else stopping the GnRHA.,
Conclusion: Systemic hypersensitivity reactions should be evaluated carefully during GnRHa treatment and cross reaction to the other GnRHas should be kept in mind. The proposed algorithm is useful to manage such cases. Any kind of skin reaction need to be evaluated carefully in cases of GnRHa
19 - 21 Sep 2019
European Society for Paediatric Endocrinology